Massachusetts, 2003

Damaging Winds in Massachusetts, June 30, 2003

June 30, 2003 · NWS BOX · 2 events in 2 counties and zones

An isolated severe thunderstorm downed a tree and large branches in Palmer, then downed several large trees in West Brookfield and Sturbridge. Most of the damage in Sturbridge was concentrated near the intersection of Interstate 84 and the Mass Pike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm downed a tree and large branches in Palmer, then downed several large trees in West Brookfield and Sturbridge. Most of the damage in Sturbridge was concentrated near the intersection of Interstate 84 and the Mass Pike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 2:22 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 30, 2:22 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT MON JUN 30 2003

...ISOLATED SVR EXPECTED 4PM-7PM BOS-IJD SEWD...

UNSTABLE AIRMASS...STGER WIND FIELD PER SPC AND 12Z ETA/GFS SPILLING
POCKETS >.10 QPF THIS AFTN SUGGEST STG TSTMS DEVELOPING. 18Z RUC
CONTS FAVORABLE. 18Z OFFICE ETA10 HAS .60 IN 2 HRS EITHER SIDE 00Z NR
PYM. INTEREST IS PIQUED. SKYWARN CONT ALERT FOR DAMAGING WIND. WE GET
A VIL OF 55 LOOK FOR GOLF BALL HAIL. MOST FAVORABLE AREA CONTS IN THE
UNSTORMED REGIONS OF SE MA AND N RI. SHUD GET GOING SOON BUT NO
PROMISE BUT SEEMS MOST FAVORABLE ATTM.

OUR THINKING IS VIL OF THE DAY WILL BE A 44... EL LOOKS 41...TROP
ARD 40 THS WE MAY B A BIT TOO HIGH ON EL/TROP.

NO FURTHER SHORT TERM..CLOSE TO MOS AFTR 02Z TONIGHT THRU 00Z/WED.
USED LOCAL ETA10 SKYCOVER.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM NOW THRU 00Z/WED: DRAG
Hazardous weather outlook, Jun 30, 4:30 AM EST, 10 hours 10 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-010915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

MORNING SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE ARE EXPECTED TO WIND DOWN BY MID MORNING.  A
COLD FRONT WILL MOVE INTO SOUTHERN NEW ENGLAND THIS AFTERNOON. THIS
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN NEW ENGLAND FROM MID AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT WILL EXIT SOUTHEAST OF THE AREA TONIGHT.  BEHIND IT
HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY.  THE
REGION WILL EXPERIENCE MOSTLY CLEAR SKIES AND WARM TEMPERATURES
THESE 2 DAYS.  THE NEXT CHANCE FOR SHOWERS WILL COME THURSDAY
AFTERNOON AHEAD OF AN APPROACHING COOL FRONT FROM THE NORTH.  AN
UNSETTLED WEATHER PATTERN WILL REMAIN FRIDAY AND SATURDAY WHEN
POSSIBLE SHOWERS MAY DEVELOP IN THE AFTERNOON. BENIGN WEATHER IS
EXPECTED FOR SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED TODAY OR TONIGHT...AMATEUR
RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THE
SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

In the hours before

Special weather statement, Jun 30, 10:59 AM EST, 3 hours 41 minutes before
CTZ004-MAZ005>007-012>021-RIZ001>007-302145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1159 AM EDT MON JUN 30 2003

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON PORTIONS OF SOUTHERN
NEW ENGLAND...

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN THE
WARM AND HUMID AIRMASS OVER SOUTHERN NEW ENGLAND.

ISOLATED THUNDERSTORMS WILL PROBABLY BE ACCOMPANIED BY DANGEROUS
LIGHTNING...BRIEF POOR DRAINAGE FLOODING RAIN...AND WIND GUSTS TO
AT LEAST 45 MPH.

THE PRIME THREAT REGION FOR A STRONG THUNDERSTORM IS FROM THE BOSTON
AREA TO NEAR WORCESTER AND WILLIMANTIC SOUTHEASTWARD...INTO NORTHERN
AND CENTRAL RHODE ISLAND AS WELL AS MUCH OF SOUTHEAST MASSACHUSETTS
BETWEEN 230 PM AND 6 PM.

STRONG STORMS MAY INITIALLY DEVELOP IN THE CONNECTICUT RIVER VALLEY
NEAR HARTFORD SPRINGFIELD...BETWEEN 1 PM AND 3 PM...BUT BECOME
MORE INTENSE AS THEY MOVE INTO EASTERN MASSACHUSETTS...NORTHEAST
CONNECTICUT AND RHODE ISLAND.

MARINERS SHOULD BE ALERT FOR A POSSIBLE WESTERLY WIND GUST TO 40
KNOTS...ESPECIALLY THE SOUTHEASTERN NEW ENGLAND COAST DURING MID OR
LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

DRAG
Special weather statement, Jun 30, 12:41 PM EST, 1 hour 59 minutes before
MAZ004-011-012-301830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL MASSACHUSETTS...

A STRONG THUNDERSTORM IS EXPECTED TO CONTINUE TO TRACK THROUGH
EASTERN HAMPDEN COUNTY...INTO CENTRAL WORCESTER COUNTY THROUGH 230
PM. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF UP
TO AN INCH IN AN HOUR...AS WELL AS WIND GUSTS TO 45 MPH...AND SMALL
HAIL. THE STORM IS EXPECTED TO REACH THE WARREN AND SPENCER AREAS
AROUND 230 PM.

NMB
Special weather statement, Jun 30, 1:22 PM EST, 1 hour 18 minutes before
MAZ004-005-012-026-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MASSACHUSETTS...

A STRONG THUNDERSTORM IN THE HOLDEN AREA WILL CONTINUE THROUGH
CENTRAL WORCESTER COUNTY INTO WESTERN MIDDLESEX COUNTY THROUGH
315 PM.  THIS STORM WILL REACH CLINTON BY 240 PM...HARVARD BY 245
PM...THEN TO THE LITTLETON AREA BY 250 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...
LOCALLY HEAVY RAINFALL AND SMALL HAIL.

NMB/EVT
Special weather statement, Jun 30, 1:47 PM EST, 53 minutes before
RIZ006>008-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT MON JUN 30 2003

...A STRONG THUNDERSTORM WILL MOVE ALONG THE SOUTHERN COAST OF
RHODE ISLAND AND NEAR BLOCK ISLAND...

A STRONG THUNDERSTORM NEAR PLUM ISLAND OFF THE EASTERN END OF LONG
ISLAND HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STRONG STORM WILL MOVE ACROSS BLOCK ISLAND SOUND AND NEAR BLOCK
ISLAND...AS WELL AS NEAR THE SOUTH COAST OF RHODE ISLAND FROM NEAR
WESTERLY TO CHARLESTOWN TO NARRAGANSETT THROUGH 33O PM.

PLEASE RELAY ANY REPORTS OF LARGE HAIL OR STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN TAUNTON.

EVT

The radar

The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
June 30, 2:40 PM EST
Where
Hampden County, Palmer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
42.167, -72.333

Thunderstorm Wind, Worcester

When
June 30, 2:45 PM EST to 2:50 PM EST
Where
Worcester County, West Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
POST OFFICE
Coordinates
42.233, -72.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360139, 5360138.